I am 13 years old, and have tried literally every acne medication available. BP cream, minocycline pills, retin-a cream, you name it. Tonight, I pretty much reached the breaking point and broke down in tears. I just cannot live another day (I have had acne since 1st grade) with this. Can someone please explain what will probably happen to a 13 year old boy on accutane?
I am considering taking accutane, but am 13 years old and need help?
Question posted by Pleasehelpme!!! on 11 Jan 2012
Last updated on 14 March 2018 by joshderm2
Hello, I am a dermatologist in Miami, FL. I understand your frustration with your acne. Now in days, isotretinoin (Accutane) is prescribed for more moderate cases than ever before. Most insurance companies will require that you try all possible treatments (this includes topical creams, topical antibiotics, oral antibiotics, etc.). You will want to go to a dermatologist, to see if you are a potential candidate for isotretinoin. I would strongly recommend trying to get on it as soon as possible, as waiting can lead to permanent scarring. With regards to your age, you should be just fine taking this medication, although the side effects are no joke. From my experience taking isotretinoin as a young adult, it is extremely painful and irritating to the body, but it is worth it in the end!
Hello! I started taking Accutane when I was 13, something I was really nervous about having read about the possible side-affects. I am now only a few days from finishing it and am 14 :) I wanted to advise you to ask your GP to refer you to a dermatologist. I'll try to tell you what taking Accutane was like for me:
Ok so because I'm a girl I had to have pregnancy tests every time I saw the derm (about 6 weeks apart). The worst side affects I experienced was dry skin, like really dry so I had to moisturise my body after every shower and apply lip balm (Vaseline is good) every two or so hours onto my lips. At the beginning I found it hard but you get into a routine.
To answer your question I was terrified of taking Accutane because of all of the negative comments on it, but I want to tell you firsthand that as the same age as me when I started taking it to now, I can't thank Accutane enough for what it has done to my skin. The acne got a little worse (redder) in the first few weeks but quickly settled down afterwards and then you get dry skin and the acne goes in about 94% of cases. I promise that whatever people say about this drug is probably dramatized and remember like all other drugs it carries risks. Please don't your opinion or decision be swayed by comments made by people who have never even been on the drug.
So what will happen?
No fireworks sorry ;) Just dry skin and then eventually spot-free skin, I have acne scars so in about a years time (so that the medication will be out of my bloodstream) I will be looking into pixal lasering for the scaring which is another thing: Accutane does not get rid of scaring, just active acne spots.
Remember you can get off of the medication whenever you want if you decide you don't like it, just give it a go. It is a harsh medication but in the end your skin will look so much better.
I hope this helps, I was trying not to be biased so told you my side-effects, good luck in your decision, from a girl who was going through the same as you a year ago, I really hope your acne goes whichever remedy you choose. :)
I do not recommend accutane. There are so many side effects and sometimes it takes years to show up. I took accutane over 25 years ago and yes it helped my acne. I also have had a lot of digestive issues that came up years later that doctors could not diagnose and later found that out that accutane could have been the culprit. I cannot eat gluten at all now unless I want to be horribly sick. For a very long time I could not eat dairy. I also cannot have soybean oil without pains in my side. These things did not show up until years later. It did not occur while I took the drug. I completed one round of the drug for 20 weeks. (I do not remember the dosage). Please see your dermatologist for other options. A black box drug is not worth the risk. I know acne is not something you want and you desperately want to be rid of it, but please look into other options!
You must first try to eliminate gluten from your diet. It may trigger the inflammation. Give it a month and then decide if you want to go for accutane and all of its possible side effects. I took Roaccutane for two months, gave me suicidal thoughts and serious flushing problems, though it did work on acne. But do try a totally gluten-free diet first, it's working with my daughter.
if you want to to use accutane ,befor starting the first dose,you should do Liver functional tests(SGPT-SGOT). and then every 6month you should recheck your LFT.
you better seek for a dermatologist for help. he can help you to prescribe what medicine is suitable for you. accutane has so many side effects, you better not use it.
I have battled acne for 45 years, and have been through many acne products including Proactiv.( The Proactiv refining mask is amazing, awesome for healing acne, but the rest of it made my face worse!) The only things that have relieved my acne has been "Acne free sulfur mask for 15 mins on face @3x a week, and a perscription cream daily called Clindamycin-benzoyl perox GEL (Clindamycin Phosphate and benzoyl peroxide gel, 1%/5%). Only a doctor can give you this perscription and it can be expensive depending on insurance. I also found initially that a 10 day script for clindamycin(from doctor) started the healing quicker, then continued the cream. I threw away all the scrubs and anything with Salicylic acid( made my face soooo much worse!). Benzoyle peroxide washes without the scrub does ok for washing, but the cream is what worked best for me. I use glycolic face wash, perscription cream and a sulfur mask once in a while and have minimal, if any, acne.
It took me YEARS to find what worked for me. Salicylic Acid made my face sooo much worse(most acne products have it as the main ingredient.). Keep your hands off your face as much as possible, keep your hair clean, wash 2x or more a day with really mild acne cleanser and If you can, talk with a doctor. Bring these ideas with you and see what they think. Each person is different, I hope this helps.
Accutane can be a good medicine for acne symptoms. I would recommend it as a last resort but I do want to warn you that it carries a heavy suicide risk. Before the Drs knew this was so, (It is now a black box warning) I had two cousins, one on each side of the family, commit suicide while taking Accutane. I watched my Aunts and Uncles lives be nearly destroyed and the repercussions were very strong throughout the whole family when these very talented, beautiful 17 y/o boys took their lives. It nearly crushed the whole family. If you have tried everything else then go ahead and try the Accutane BUT be sure that you and everyone in your circle of friends/family know the signs of depression and impending thoughts of suicide.
If you, yourself, EVER begin to feel worthless and feel like harming yourself or that you would be better off dead, seek help immediately!!! Be sure your family and friends observe you for unusual thoughts and signs of depression and heed their advice and see a psychiatrist. You may even want to establish a psychiatrist going into Accutane therapy. I NEVER want to see this med take another young persons life and future!!! Dont get me wrong, Accutane can be a miracle drug for some and some never have any problems but for those predisposed few it can be a nightmare so just be aware and prepared. I dont mean to scare you. I just want you to know this can be very serious stuff! Good Luck-keep us posted.
accutane, retin-a, acne, bacterial infection, minocycline, medication, cream
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.